MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 9.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 9.5MM; BIT, SURGICAL
Catalog Number 72204045
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: h2: additional information: h6: medical device problem code h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found that the blade is deformed and not in the correct position.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that, during a procedure, when drilling the blade part of the acufex retrograde drill was dislocated unable to be retracted back to the window.A grasper was used to force the blade to retract into its original slot and was removed from the patient.Surgery was completed with a back-up device instead.There was a delay of less than 30 minutes, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference:(b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The actuator bar is no longer connected to the grey slider, the shaft is bent and the retrograde bit is jammed in place but deformed.The antegrade bit is also deformed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
RETROGRADE DRL 9.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20443953
Report Number1219602-2024-02250
Device Sequence Number8324093
Product Code GFG
UDI-Device Identifier00885554037746
UDI-Public885554037746
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72204045
Device Lot Number5521667
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer11/19/2024
01/07/2025
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date11/20/2024
01/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale